A warning about the potentially fatal consequences of tablets being sold as ecstasy has been issued following a series of deaths in the last two months.
Emergency doctors in Greater Glasgow and Clyde and Police Scotland are urging people to be wary of tablets which may contain dangerous chemicals.
In recent weeks there has been a rise in the number of people who have died after taking a tablet that they thought was ecstasy, the majority of these people were in their early 20s.
A police investigation into these deaths is continuing.
Superintendent Alan Cunningham said: “Drugs are being sold as ecstasy tablets but they contain a cocktail of ingredients which have and can endanger life.
“These drugs are unstable, unpredictable and extremely dangerous and we want to highlight the very serious and potential harm which can be caused.
“In the build up to events such as T in the Park it’s crucial that the public is aware of the dangers of becoming involved in drug use. These very sad circumstances highlight the fact that often users don’t know what they’re taking.”
At the moment, police are concerned about green tablets with the symbol of a Rolex crown because some of these have been found to contain a dangerous toxic stimulant called PMA.
Other tablets previously found to contain harmful chemicals, also being sold as ecstasy, are a white tablet featuring the Mitsubishi logo and a yellow tablet with a star logo on it.
Dr Richard Stevenson, from Glasgow Royal Infirmary, said: “We are deeply concerned about this tragic increase in the number of drug related deaths.
“People are coming into A&E who have taken what they believe to be ecstasy but in some cases the drug is actually something else containing a highly toxic chemical formula which is proving lethal.”
“All the fatalities were due to symptoms which are treatable if help is sought early, sadly in these cases they all came into A&E too late.
“Symptoms include a high temperature, aggression and muscle pains as well as an extreme exaggerated expected effect of the drug such as hallucinations and excitability which would be very alarming and unpleasant to the person experiencing them.”
Police have asked that anyone with information about these tablets to call 101 or Crimestoppers on 0800 555 111.